The first three hours of the drive are easy. Daniel takes us out of government land, and we watch the sun set behind clouds that drop streaks of rain over the prairie. Although we had already been in the car for nearly ten hours before leaving the dunes, the adrenaline keeps us comfortable. I lean my seat back and put my feet on the dash until it is time to switch. My right hand grips the steering wheel and I rest my foot just above the brake in case my eighty mile-per-hour pace becomes too fast.

At the end of the three hours I exit the freeway and we stop in Socorro, New Mexico. We fall out of the car, our legs already aching, into the parking lot of the sandwich shop. Inside, we both buy foot-long sandwiches and carry them to the car. At a Sonic across the street we order two large milkshakes. Mine comes melted, and so I throw out the straw and drink it in large gulps.

 

As we return to the road I am watching the gas tick down, and mindful of my own energy. We start combing through our CDs for music to keep us alert and to distract our minds from the monotony of the road. First it is Imagine Dragons, then it’s Taylor Swift. We listen to the albums from start to finish. The music is loud, and I can feel the pounding bass in my chest. I feel awake—but it’s only midnight. 

 

***

 

There was a lot to be grateful for on Thanksgiving Day of my sophomore year. Our extended family celebrated together at my grandparent’s house in New Jersey. I was sitting at a full table of turkey, mashed potatoes, pies, and all the delicious fares of the season. My cousin and I stuffed ourselves, weighing our “progress” on the bathroom scale upstairs.

 

After the meal, though, I could feel a problem. Deep pangs in my lower stomach. I ran to the bathroom and returned with a grim face. Throughout the weekend, these pangs continued. Each meal was a prelude to stomach pains and rushed trips to the bathroom. My Mom called my gastroenterologist one of those evenings. She scheduled an appointment for next week, to see what the problem was. I think we both knew, though.

 

Colonoscopies were routine at this point, and thankfully it only took one to confirm our fears. My white blood cells were attacking my gut—ripping my intestines with the strength of my own immune system. Thirty minutes after eating a meal, the food would inflame the tears and give me horrible cramps. On many days I spent hours at or near a bathroom.

 

During this time, all I could hope for was the medicine to make it go away—something to cure the aches, the cramps. So when my doctor told me there was a pill that would effectively end my symptoms, I was overjoyed. In my mind, this pill was a savior, my ticket to normalcy. The new pill in my box was Prednisone.

 

Within days, all symptoms vanished. A smile returned to my face. It was springtime, and before track workouts I would play pick-up basketball with friends. My sophomore year finished with a perfect report card, and June began with a weeklong mission trip to Sturgis, South Dakota. On hot summer afternoons I would drive to my cousin’s house and swim in the lake, and in the evenings I would huddle around a campfire with friends. It was all movies and beach volleyball, Sonic slushies and country music.

 

Come fall, I began a new drug, Remicade, to go along with the Prednisone. And while the miracle pill kept my symptoms at bay, Remicade brought me into remission. I received the news shortly after Junior year began. I smiled wide and let out a sigh—this felt like victory.

 

There was only one final “to-do” on my list—stop taking the Prednisone. The instructions from my doctor were to wean down the dosage from forty milligrams to zero over the course of a couple weeks. I was in remission, and so this really shouldn’t be a problem. 

 

And for the first few days it wasn’t! I dropped from forty to twenty without a hitch. But then something strange happened. The next day, when my dosage dropped below twenty, the stomach cramps returned. We raised my dosage back to twenty for a few days and then tried again—same result. So it went, for weeks and weeks. But after weeks and weeks, I was still on Prednisone.

 

This didn’t concern me, but it really concerned my doctor. Prednisone was meant to be a short-term drug, used for a few weeks at the most. Come September, I had been on it for eight months, with no end in sight. Finally, she pulled the plug. It’s too dangerous. No more Prednisone.

 

And that’s when things got really, really bad.

 

With questions contact Christian at cwhanson@gmail.com

Built by Veracity Media on NationBuilder